Suspected toxicosis after topical administration of minoxidil in 2 cats
Version of Record online: 24 NOV 2004
Journal of Veterinary Emergency and Critical Care
Volume 14, Issue 4, pages 287–292, December 2004
How to Cite
DeClementi, C., Bailey, K. L., Goldstein, S. C. and Orser, M. S. (2004), Suspected toxicosis after topical administration of minoxidil in 2 cats. Journal of Veterinary Emergency and Critical Care, 14: 287–292. doi: 10.1111/j.1476-4431.2004.04014.x
- Issue online: 24 NOV 2004
- Version of Record online: 24 NOV 2004
- hypotensive agents;
- pleural effusion;
- pulmonary edema;
Objective: To discuss the clinical presentation and necropsy findings of 2 cats after topical administration of a minoxidil solution. Additionally, a potential management plan is offered for future cases.
Case summary: Two cats with dermal exposure to topical minoxidil solution were identified from the ASPCA Animal Poison Control Center (APCC) files. Both cats were presented with lethargy and dyspnea within 36 hours of exposure. The cats were hypothermic, and had pulmonary edema and pleural effusion present on thoracic radiography. Both cats died despite supportive care. Necropsy of both cats confirmed pleural effusion and pulmonary edema and indicated cardiac compromise.
New or unique information provided: Topical administration of minoxidil solution may cause life-threatening pulmonary edema, pleural effusion, and cardiac dysfunction in the cat.